Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Cheyenne, WY

August 4, 2018Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 4, 2018, 3:35 PM MDT for Cheyenne County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2018, 3:35 PM MDT (21:35 UTC)
Expired
Aug 4, 2018, 4:30 PM MDT
In force
55 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 168 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:38 PM MDTHAIL 12 N Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

181 
WUUS55 KCYS 042135
SVRCYS
NEC033-042230-
/O.NEW.KCYS.SV.W.0232.180804T2135Z-180804T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
335 PM MDT SAT AUG 4 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in the Panhandle of Nebraska...

* Until 430 PM MDT.

* At 334 PM MDT, a severe thunderstorm was located near Sidney,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Lodgepole, Colton, Sunol and Sidney Airport. 

This includes Interstate 80 in Nebraska between mile markers 53 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4100 10262 4105 10289 4113 10308 4128 10304
      4129 10276 4127 10261
TIME...MOT...LOC 2134Z 278DEG 27KT 4118 10296 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
3 follow-up statements
024 
WWUS55 KCYS 042151
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT SAT AUG 4 2018

NEC033-042230-
/O.CON.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
351 PM MDT SAT AUG 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 350 PM MDT, a severe thunderstorm was located over Sunol, or 9
miles east of Sidney, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 61 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4100 10262 4105 10289 4117 10298 4127 10287
      4129 10276 4127 10261
TIME...MOT...LOC 2150Z 278DEG 27KT 4116 10280 

HAIL...1.50IN
WIND...60MPH
 
$$

Allen
207 
WWUS55 KCYS 042205
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
405 PM MDT SAT AUG 4 2018

NEC033-042230-
/O.CON.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
405 PM MDT SAT AUG 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CHEYENNE COUNTY...

At 405 PM MDT, a severe thunderstorm was located over and just south 
of Lodgepole, or 8 miles west of Chappell, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lodgepole, Colton and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 64 and
77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4104 10281 4109 10288 4114 10287 4123 10284
      4129 10276 4127 10261 4100 10262
TIME...MOT...LOC 2205Z 280DEG 28KT 4112 10263 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
490 
WWUS55 KCYS 042220
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
420 PM MDT SAT AUG 4 2018

NEC033-042230-
/O.EXP.KCYS.SV.W.0232.000000T0000Z-180804T2230Z/
Cheyenne NE-
420 PM MDT SAT AUG 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
WILL EXPIRE AT 430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4104 10281 4109 10288 4114 10287 4123 10284
      4129 10276 4127 10261 4100 10262
TIME...MOT...LOC 2220Z 278DEG 27KT 4110 10250 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:52 PM MDT, 43 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Sat Aug 4 2018

.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sat Aug 4 2018

Current KCYS radar loop shows scattered showers and thunderstorms
across far southeast Wyoming but more isolated in coverage further
west and east along I-80. The leading edge of a strong upper level
jet for this time of the year is beginning to push into Wyoming,
so expect coverage of thunderstorms and showers to increase
through late this afternoon and into this evening. Can not rule
out a few stronger thunderstorms, even though the current meso-
analysis shows less than impressive CAPE values across the area.
The most favorable area should be across extreme eastern Wyoming
and western Nebraska through this evening. Thunderstorm and
showers will likely linger through tonight as models show very
good upper level diffluence due to jet dynamics aloft and remnant
instability as a surface boundary will slowly drift southward
across the area. Kept POP between 20 to 40 percent across most of
the area, but believe these may be too low given recent high res
model trends through tonight, which show a high-scattered to
numerous coverage of showers with some thunder across the area.

Agree with the previous shift that our nocturnal convection
tonight and early Sunday will result in a tricky forecast for
Sunday, mainly in regards to strong to severe thunderstorms Sunday
afternoon. Current models are not showing much of a chance for
clearing Sunday morning, with the NAM and ECMWF showing mostly
rain showers through the day, especially across southeast Wyoming
and ample cloud cover pretty much everywhere. However, if any
clearing does occur, there will be good chance for strong to
severe thunderstorms across the region. Continued to increase POP
along and east of the Laramie Range Sunday afternoon and evening.
Will not mention the potential for hail or stronger storms at this
time.

For Monday, surface cool front will likely be near the Front Range
with stable cooler air across most of the eastern plains. However,
models show strong surface convergence along the Laramie Range,
near the boundary, through much of the day. Kept POP between 20 to
40 percent along the Laramie Range and across the adjacent valleys
and high plains through Monday afternoon. Expect most shower
activity, but can not rule out a few thunderstorms in the
afternoon. Highs will be noticeably cooler, with readings in the
mid to upper 70s across most of the region.

.LONG TERM...(Tuesday - Friday)
Issued at 249 AM MDT Sat Aug 4 2018

Upper-level ridging will gradually build into the area through the
extended forecast period. Warmer and drier weather will prevail w/
minimal chances for precipitation, except earlier in the week with
lingering northwest flow on the edge of the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1212 PM MDT Sat Aug 4 2018

VFR expected to prevail across SE Wyoming and western Nebraska
Airports next several hours but we are seeing some initial
buildups along and north of I-80 across SE Wyoming at this hour.
Convective Allowing Models still suggest bulk of scattered
afternoon thunderstorm activity will be in this area, with a
general east to east-northeasterly storm motion once they get
going. We put a vicinity thunderstorm mention in for all airports
except Chadron for this afternoon and early evening, especially
Laramie east to Cheyenne, Scottsbluff and Sidney.

&&

.FIRE WEATHER...
Issued at 214 PM MDT Sat Aug 4 2018

Red Flag Warning for western and northern Carbon county looks good
this afternoon and into this evening with current relative
humidities around 15 percent and westerly winds gusting between 30
to 40 mph.  Gusty and erratic winds will also be possible
near thunderstorms through this evening. Relative humidities have
trended higher for Sunday across Carbon county, so do not expect
Red Flag conditions to be met Sunday afternoon, especially with a
good chance for wetting rainfall tonight and early Sunday morning.
Lighter surface winds are expected early next week, so Fire
Weather concerns will be lower Monday and Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...CLH
AVIATION...JG
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 4, 6:16 AM MDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
616 AM MDT Sat Aug 4 2018

WYZ104-109>111-051230-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
616 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning is in effect this afternoon and early evening
for western Carbon county. Warm, dry and breezy conditions will
create dangerous fire weather conditions. Any fires that develop
could spread quickly.

Scattered showers and thunderstorms are expected this afternoon
and tonight. Severe weather is not expected. However, a few storms
may produce gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will develop again on Sunday
across portions of southeast Wyoming. Some storms could be strong,
with small hail and gusty winds the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-112>119-
051230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
616 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
and tonight across southeast Wyoming and the western Nebraska
Panhandle. Severe weather is not expected. However, a few strong
storms are possible with small hail and gusty winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will develop again on Sunday across
southeast Wyoming and the western Nebraska Panhandle. Severe
weather is not expected. However, a few strong storms are possible
with small hail and gusty winds the primary hazards.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.